Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 13, 2016Washington County, Minnesota; Dunn County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 13, 2016, 4:35 AM CDT for Washington County, Minnesota; Dunn County, Saint Croix County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2016, 4:35 AM CDT (09:35 UTC)
Expired
Jun 13, 2016, 5:30 AM CDT
In force
55 min
Issued by
NWS Twin Cities, MN

Counties Washington County, MN, Dunn County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-443 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS83 KMPX 130935
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 AM CDT MON JUN 13 2016
 
MNZ063-WIZ023>025-131030-
WASHINGTON-ST. CROIX-DUNN-PIERCE-
435 AM CDT MON JUN 13 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED THROUGH
530 AM CDT...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES... 

WASHINGTON...ST. CROIX...DUNN...PIERCE...

AT 434 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LAKE ELMO TO NEAR MENOMONIE, MOVING EAST AT
APPROXIMATELY 20 MPH.

LOCATIONS IMPACTED INCLUDE...
MENOMONIE...RIVER FALLS...WOODBURY...OAKDALE...STILLWATER...HUDSON...LAKE
ELMO...MAHTOMEDI...NORTH HUDSON...BAYPORT...AFTON AND BALDWIN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 250 AND 258.
 INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 1 AND 56.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4480 9262 4494 9295 4505 9298 4509 9273
      4497 9165 4471 9165
TIME...MOT...LOC 0934Z 283DEG 24KT 4484 9201 4503 9305 
$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 13, 3:42 AM CDT, 53 minutes earlier.

Area forecast discussion, Jun 13, 3:42 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
342 AM CDT MON JUN 13 2016

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Mon Jun 13 2016

Today and tonight...Surface analysis this morning shows a surface
low near the ND/SD/MN triple point with an occluded front extending
nearly due south into northern IA, then its associated warm and cold
fronts splitting southeast and southwest, respectively, through
Iowa. The frontal system will slowly shift east southeast through
southern Minnesota during the day today, pushing scattered showers
and thunderstorms with it through much of southern and eastern
portions of the coverage area. Upper level support is still meager
on the backside of a departing upper level ridge, so aside from some
buckling in the large-scale southwest-northeast flow aloft, very
little in the way of upper support will be available which will keep
storms from developing too strongly. The deeply moist airmass is
still in place ahead of the frontal system as PWATs are still in the
1.6-1.8 inch range this morning. So, aside from thunderstorms
producing frequent lightning and heavy rain (which is not expected
to cause flooding issues due to their 30kt easterly motion), severe
storm potential is highly limited. As the front shifts east, so will
the storms so have shown a diminishing trend in pops through the day
today. All precipitation looks to be out of the area by dusk
tonight, resulting in only a small break in the precipitation for
the area. This is due to the next incoming system which will
significantly impact the area Tuesday onward, particularly with high
rainfall amounts, but this will be discussed further in the long-
term section of the discussion. As for temperatures, there will be
some cooling due to the drop in h925-h500 heights. However, the lag
in the cooler airmass and allow progression of the front will still
spell warm temperatures for today (just not nearly as warm as
yesterday, particularly in western MN where upper 90s were
realized). Highs today will range from the lower 70s to lower 80s
followed by lows between the middle 50s and middle 60s tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 340 AM CDT Mon Jun 13 2016

The main concern in the long term period is the next weather
disturbance set to bring appreciable rainfall and thunderstorm
activity to the region tomorrow into Wednesday.  Thursday and Friday
will be pleasant, and the weekend brings chances for thunderstorm
development across the area, mainly on Sunday.

By tomorrow morning, an energetic mid level shortwave trough will be
advancing northeast from the Colorado Rockies toward the Upper
Midwest and is expected to amplify as it moves through Minnesota
later Tuesday through Wednesday.  Strong theta-e advection will move
in tomorrow morning, and while the jet pattern doesn't appear
impressive, the guidance is suggesting decent differential
divergence in conjunction with that low level lift and moisture
surge.  Moisture is rather impressive given PWAT values of 1.75"-
2.00" in connection with southerly flow from the gulf. Surface
dewpoints are expected to surge into the upper 60s through the day.
The hi-res CAMs agree on brining an initial batch of showers and
thunderstorms into western MN and pushing those through central MN
through the morning.  Afternoon convection would likely fire to the
south across far southern MN through IA, NE, and into KS. Hence, SPC
has moved the slight risk into far southern MN. The afternoon severe
potential mainly hinges on the position of a surface front and
surface low Tuesday afternoon. Expecting the surface low somewhere
along the South Dakota and Nebraska border with the front extending
due east through northern Iowa.  While severe potential looks better
south of the front, there is potential for 1,000-2,000 J/kg of
MLCAPE combined with deep layer shear of 40 knots into far southern
MN Tuesday afternoon.

Given the lift, instability, and moisture available with this
system, QPF of 1-3" still appears likely with isolated amounts
higher in heavy thunderstorms.  This system will depart Wednesday,
and a ridge of high pressure will follow across the region setting
up pleasant weather conditions Thursday-Friday.

For the Saturday-Sunday period, the upper level ridge axis slides
just east of us, so upper flow turns southwesterly (as does surface
flow given the center of the ridge axis will be over the great
lakes).  A few subtle shortwave ripples in this southwesterly flow
combined with moisture return could spark isolated to scattered
thunderstorm development during this period.  The chances look
greatest on Sunday at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1048 PM CDT Sun Jun 12 2016

SCT SHRA and isolated TSRA will diminish from west to east
overnight as a cold front along the Dakotas/MN border area moves
east. The main concern remains MVFR or lower ceilings in the wake
of the front Monday morning. Confidence remains high on the
occurrence and therefore kept the lower ceilings in play through
much of the morning. SE winds overnight 5-15 knots becoming W
with FROPA and then NW to N on Monday at 5 to 10 knots.

KMSP...SHRA and isolated TSRA will move through in the first two
hours of the taf period. Thereafter, the activity will be more
random until a cold frontal passage late in the night. MVFR
ceilings to start the day on Monday with improvement to VFR during
the late morning or early afternoon.

/OUTLOOK FOR KMSP/

TUE...MVFR SHRA/TSRA likely by afternoon. Wind E 5-10 kts.
WED...MVFR SHRA/TSRA likely in morning. Becoming VFR in afternoon.
      Wind S 5-10 kts...becoming NW.
THU...VFR. NE 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...SPD
AVIATION...RAH
Hazardous weather outlook, Jun 13, 3:49 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 AM CDT MON JUN 13 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
140900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
349 AM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS AFTERNOON
ACROSS MAINLY SOUTHERN AND EASTERN MINNESOTA INTO WESTERN
WISCONSIN. SEVERE WEATHER IS NOT EXPECTED. HOWEVER...SOME STORMS
MAY PRODUCE FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING LOW PRESSURE SYSTEM WILL SPREAD INTO MINNESOTA AND
WISCONSIN TOMORROW AND WEDNESDAY ACCOMPANIED BY A SEVERAL PERIODS
OF SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS POSSIBLE ACROSS
SOUTHERN MINNESOTA TOMORROW AFTERNOON AND EVENING.

THUNDERSTORM DEVELOPMENT IS AGAIN POSSIBLE SATURDAY NIGHT AND
SUNDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW FOR THAT TIME
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jun 13, 2:41 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
241 AM CDT MON JUN 13 2016

MNZ060>062-130830-
ANOKA-HENNEPIN-RAMSEY-
241 AM CDT MON JUN 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HENNEPIN...
SOUTHERN ANOKA AND NORTHERN RAMSEY COUNTIES THROUGH 330 AM CDT...

AT 240 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GREENFIELD TO NEAR COON RAPIDS.
MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...BROOKLYN PARK...PLYMOUTH...MAPLE GROVE...COON RAPIDS...
BLAINE...MAPLEWOOD...ROSEVILLE...ANDOVER...BROOKLYN CENTER...FRIDLEY AND
SHOREVIEW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 210 AND 228.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 224 AND 240.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 135 AND 146.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 145 AND 150.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4511 9298 4502 9306 4502 9335 4508 9370
      4521 9348 4524 9319
TIME...MOT...LOC 0740Z 274DEG 28KT 4509 9365 4514 9329

JPC
Special weather statement, Jun 13, 2:58 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
258 AM CDT MON JUN 13 2016

MNZ063-WIZ023-130830-
WASHINGTON-ST. CROIX-
258 AM CDT MON JUN 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON AND
SOUTHWESTERN ST. CROIX COUNTIES THROUGH 330 AM CDT...

AT 258 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER AFTON...OR 9
MILES WEST OF RIVER FALLS...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RIVER FALLS...HUDSON...AFTON...ROBERTS...LAKELAND...AFTON STATE PARK...ST
MARYS POINT AND LAKE ST CROIX BEACH.

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 3 AND
12.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4486 9269 4486 9276 4485 9277 4484 9285
      4490 9286 4503 9255 4488 9249
TIME...MOT...LOC 0758Z 249DEG 25KT 4488 9281

JPC
Special weather statement, Jun 13, 4:35 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 AM CDT MON JUN 13 2016

MNZ063-WIZ023>025-131030-
WASHINGTON-ST. CROIX-DUNN-PIERCE-
435 AM CDT MON JUN 13 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED THROUGH
530 AM CDT...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...

WASHINGTON...ST. CROIX...DUNN...PIERCE...

AT 434 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LAKE ELMO TO NEAR MENOMONIE, MOVING EAST AT
APPROXIMATELY 20 MPH.

LOCATIONS IMPACTED INCLUDE...
MENOMONIE...RIVER FALLS...WOODBURY...OAKDALE...STILLWATER...HUDSON...LAKE
ELMO...MAHTOMEDI...NORTH HUDSON...BAYPORT...AFTON AND BALDWIN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 250 AND 258.
 INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 1 AND 56.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4480 9262 4494 9295 4505 9298 4509 9273
      4497 9165 4471 9165
TIME...MOT...LOC 0934Z 283DEG 24KT 4484 9201 4503 9305

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:35 PM CDTSpecial Weather StatementMPXMeeker, Sherburne, Wright55 min
Jun 12, 8:00 PM CDTAreal Flood WarningMPXChippewa, Kandiyohi, Stearns3 hr
Jun 12, 8:21 PM CDTSpecial Weather StatementMPXMcLeod54 min
Jun 12, 8:48 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville28 min
Jun 12, 9:53 PM CDTSpecial Weather StatementMPXRedwood37 min
Jun 12, 10:21 PM CDTSpecial Weather StatementMPXRedwood, Renville39 min
Jun 13, 2:41 AM CDTSpecial Weather StatementMPXHennepin49 min
Jun 13, 2:58 AM CDTSpecial Weather StatementMPXWashington32 min
Jun 13, 3:19 PM CDTSpecial Weather StatementMPXFreeborn26 min
Jun 13, 3:47 PM CDTSpecial Weather StatementMPXFreeborn58 min
Jun 13, 5:24 PM CDTSpecial Weather StatementMPXFreeborn51 min

Nearby

Special Weather Statements in Wisconsin, 2016Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.